Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 215, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 23, 2016, 5:49 PM CDT for Cloud County, Kansas. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2016, 5:49 PM CDT (22:49 UTC)
- Expired
- Aug 23, 2016, 6:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cloud County, KS
The radar
The Grand Island radar (KUEX), 112 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 6:00 PM CDT | HAIL 1 | 2 S Concordia, KS | |
| Aug 23, 6:12 PM CDT | HAIL 0.88 | 5 N Aurora, KS | |
| Aug 23, 6:34 PM CDT | TSTM WND GST 52 | Concordia Airport, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
868
WUUS53 KTOP 232249
SVRTOP
KSC029-232330-
/O.NEW.KTOP.SV.W.0215.160823T2249Z-160823T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
549 PM CDT TUE AUG 23 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLOUD COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 630 PM CDT
* AT 548 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES
SOUTHWEST OF CONCORDIA...MOVING EAST AT 15 MPH. A SECOND SEVERE
THUNDERSTORM WAS LOCATED 2 MILES NORTHWEST OF GLASCO...MOVING
NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CONCORDIA...GLASCO AND AURORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3945 9793 3957 9787 3965 9757 3965 9755
3941 9745 3931 9768 3931 9793
TIME...MOT...LOC 2248Z 264DEG 14KT 3950 9774
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
670
WWUS53 KTOP 232305
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
605 PM CDT TUE AUG 23 2016
KSC029-232330-
/O.CON.KTOP.SV.W.0215.000000T0000Z-160823T2330Z/
CLOUD-
605 PM CDT TUE AUG 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL CLOUD COUNTY...
AT 604 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
CONCORDIA...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CONCORDIA AND AURORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3948 9780 3959 9774 3965 9755 3941 9745
3936 9767 3939 9782
TIME...MOT...LOC 2304Z 264DEG 14KT 3951 9766
HAIL...1.00IN
WIND...60MPH
$$005
WWUS53 KTOP 232315
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
615 PM CDT TUE AUG 23 2016
KSC029-232330-
/O.CON.KTOP.SV.W.0215.000000T0000Z-160823T2330Z/
CLOUD-
615 PM CDT TUE AUG 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL CLOUD COUNTY...
AT 614 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF AURORA...MOVING EAST AT 15 MPH. A SECOND SEVERE THUNDERSTORM WAS
LOCATED 9 MILES WEST OF AURORA...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CONCORDIA AND AURORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3948 9780 3959 9774 3965 9755 3941 9745
3936 9767 3939 9782
TIME...MOT...LOC 2314Z 272DEG 14KT 3950 9761
HAIL...1.25IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:28 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 23, 3:28 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 328 PM CDT TUE AUG 23 2016 .SHORT TERM...(This Evening through Wednesday) Issued at 325 PM CDT TUE AUG 23 2016 Latest water vapor satellite loop had a wave exiting northeast Kansas with another more subtle wave over northeast Oklahoma. VWP profiles from radar show a 45 to 50 kt mid level jet from southwest Oklahoma into southeast Kansas. A surface trough/dry line was located across western Kansas this afternoon. Dew points have increased into the lower 70s across northeast Kansas this afternoon. Confidence is low to moderate with respect to convective development across the area. Hi resolution models as well as the NAM and GFS offer differing scenarios this evening and tonight. The upper low over southern Canada will gradually move east tonight and Wednesday. This will nudge the cold front southward through the day on Wednesday into north central and northeast Kansas. Tonight could see isolated to scattered storms. Shear is around 25 kts and MLCAPE averages around 3000 J/kg. If storms do develop they will have the potential to produce strong wind gusts and hail. Higher confidence for storms on Wednesday along the front and ejecting wave from the southwest. Atmosphere will be quite moist with precipitable water values approaching two inches. By afternoon the shear increases to around 30 kts with MUCAPE of 1500-2000 J/kg along with steepening mid level lapse rates will yield an environment for severe storms. Convergence along the front along with ascent from the approaching wave should get storms going along the front in the afternoon. Environment will be favorable for supercells with line segments developing along the front. Large hail and damaging winds will be the main hazards. Lows tonight will be in the upper 60s to lower 70s. Highs on Wednesday will range from the lower 80s northwest to the lower 90s in east central. .LONG TERM...(Wednesday Night through Tuesday) Issued at 325 PM CDT TUE AUG 23 2016 By Thursday at 00Z, the surface front should be hung up over the area stretching from southwest to northeast across the entire state of Kansas. Afternoon convection may be ongoing at this point, and with 30kt 0-6km shear and over 1000 J/kg CAPE still available, severe storms are not out of the question. Steep mid level lapse rates indicate the main threat will be strong winds and hail with storms mainly focused near the frontal boundary. PWATS look to be near or over two inches for a majority of northeast Kansas through the night, and with the front hung up, rain looks to be ongoing in the overnight hours creating a concern for heavy rain and localized flooding. By Thursday afternoon, the front looks to push southeast of the area; however a upper wave moving over the southwest flow over Kansas makes it way providing at least some chance for more storms, mainly across central and east central Kansas where the heaviest rain should be focused. By Friday afternoon a mid level high pressure will be over the southeast CONUS while a trough moves in over the northwest. This trough will move east and dig into the northern plains by Saturday afternoon bringing more chances for storms through Sunday. Precipitation chances continue until Tuesday with southerly flow providing moisture transport to the area along with some upper disturbances. Temperatures start cooler for Thursday and Friday as the front moves through before beginning to warm up again into the weekend. Overall highs will be in the 80s, and lows in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1239 PM CDT TUE AUG 23 2016 Challenging TAF period ahead. Removed mention of VCTS at all terminals due to very low confidence in large scale forcing across the area. Current thunderstorms along the KS/OK border are expected to remain southeast of the terminals this afternoon. Any thunderstorm development this evening and overnight is expected to stay north and west of the area along a cold front. Winds will remain gusty near 25-30 knots this afternoon before diminishing to near 10 knots overnight. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...53 LONG TERM...Heller AVIATION...Baerg
Hazardous weather outlook, Aug 23, 3:34 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 334 PM CDT TUE AUG 23 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-242045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 334 PM CDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. A FEW OF THE STORMS MAY BE SEVERE WITH THE PRIMARY HAZARDS WILL BE DAMAGING WIND GUSTS AND HAIL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND NIGHT WITH THE BEST CHANCES NORTH OF INTERSTATE 70. THERE IS ANOTHER SMALL CHANCE FOR SEVERE STORMS THURSDAY. ON BOTH DAYS THE MAIN THREATS WILL BE STRONG WINDS AND HAIL. LOCALLY HEAVY RAIN COULD LEAD TO FLASH FLOODING WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Aug 23, 5:28 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CDT TUE AUG 23 2016
KSZ008-020-232300-
CLOUD-REPUBLIC-
528 PM CDT TUE AUG 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REPUBLIC AND CLOUD
COUNTIES UNTIL 600 PM CDT...
AT 527 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF JAMESTOWN...MOVING NORTHEAST AT 15 MPH. A SECOND
STRONG THUNDERSTORM WAS 5 MILES SOUTH OF SIMPSON...MOVING NORTHEAST
AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CONCORDIA...GLASCO AND AURORA.
LAT...LON 3952 9793 3981 9765 3951 9739 3931 9768
3931 9793
TIME...MOT...LOC 2227Z 239DEG 14KT 3949 9779The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:28 PM CDT | Special Weather Statement | TOP | Cloud | 32 min |
| Aug 23, 6:25 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 50 min |
| Aug 23, 6:45 PM CDT | Special Weather Statement | TOP | Republic | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.